Skip to content
Go back

Are Sunspots a Side Effect of Birth Control?

More frequent sunspots are a common side effect of taking hormonal birth control. However, some strategies will help your skin stay clearer while you’re taking birth control.

Why Does Birth Control Cause Sunspots?

Hormonal birth control, including most birth control pills, NuvaRing, the Depo-Provera shot, and emergency contraceptives all alter your body’s hormone levels. Estrogen and progesterone hormones stimulate the cells that create the skin’s pigment, melanin. The hormonal boost makes the cells produce too much melanin, giving you those dark sunspots. This condition is called melasma.

How Can I Reduce Sunspots?

Sunspots aren’t harmful, but if you’re self-conscious about them, there are a few changes you could make:

  • Change your birth control: Talk to your Nurx™ care provider about switching to the minipill, which doesn’t contain progestin, or a low-dose pill, such as Yasmin or Seasonique. Other nonhormonal options, such as condoms, could also work for you.
  • Use a fading beauty product: Fading creams and serums can make sunspots look less noticeable.
  • Exfoliate regularly: Regular exfoliation can remove over-pigmented skin cells. Don’t use any harsh products, as these can irritate your skin.
  • Be sun smart: When you’re taking birth control, your skin is very sensitive to the sun. Applying sunscreen before you leave the house, no matter what the weather or season, will form a protective barrier to reduce the chance of sunspots appearing. Hats and sunglasses can also protect you from developing sunspots.
  • Avoid scented products: Scented toiletries and cosmetics can cause a reaction that makes sunspots even darker. Switch out your usual beauty products for natural unscented options.
  • Consider skin treatments: Chemical peels, microdermabrasion, and other skin treatments can also make sunspots disappear.
Back to top